Article Text

Severe toxic neuropathy due to fibrates
  1. P CORCIA,
  2. B DE TOFFOL,
  3. C HOMMET,
  4. A AUTRET
  1. Clinique Neurologique
  2. Service de pharmacovigilance, CHU Bretonneau, 2 bis boulevard Tonnelle, 37044 Tours Cedex, France
  1. Dr P Corcia, Clinique Neurologique, CHU Bretonneau, 2 Bd Tonnellé, 37044 Tours, Cedex, France. Fax 0033 2 47 47 38 08; email corcia{at}med.univ-tours.fr
  1. A P JONVILLE-BERA
  1. Clinique Neurologique
  2. Service de pharmacovigilance, CHU Bretonneau, 2 bis boulevard Tonnelle, 37044 Tours Cedex, France
  1. Dr P Corcia, Clinique Neurologique, CHU Bretonneau, 2 Bd Tonnellé, 37044 Tours, Cedex, France. Fax 0033 2 47 47 38 08; email corcia{at}med.univ-tours.fr

Statistics from Altmetric.com

The main adverse effects of lipid lowering agents in the fibrate family involve the gut, the skin, the liver, the blood, and the muscular system. Some of these complications are more frequent when renal failure exists.1 Here we report a case of neuropathy secondary to long term treatment with fenofibrate in a patient without renal failure taking recommended doses.

A 60 year old man was seen in September 1996 complaining of leg pain for 6 months. His relevant medical history included coronary artery disease treated for 10 years with 6 mg molsidomine/ day and 60 mg isosorbide dinitrate/ day, high blood pressure and hyperlipidaemia treated respectively with 100 mg atenolol/ day and 200 mg fenofibrate/day for the past 5 years. He complained of paresthesias along the posterior aspect of both thighs, later complicated by progressive muscle weakness.

The physical examination disclosed a patient incapable of standing on his toes or heels. No proximal muscle weakness was present. The deep tendon reflexes were reduced in all limbs. There was no sensory loss to light touch, vibration sense, pain perception, and joint position sense. There was no disturbance of sphincter control or postural fainting and no impairment of potency to suggest dysautonomia. The rest of the physical examination was within normal limits. The EMG suggested an axonal sensorimotor neuropathy with reduced amplitude of nerve action potentials without any significant slowing of conduction velocity. There were spontaneous fibrillations in the right tibial anterior muscle. The complete blood cell count, erythrocyte sedimentation rate, fibrinogen, C reactive protein, and serum protein electrophoresis were normal. Muscle enzymes were normal and immunological studies (antinuclear factor, serum and urinary immunoelectrophoresis, circulating immune complexes, serum complement, ANCA) were negative. Antiparaneoplastic antibodies and antiglycolipid antibodies were not detected. Two CSF examinations were performed: the CSF contained 1 white cell/mm3, the protein concentration was 65 mg/dl, the glucose concentration was 2.5 mmol/l. Accessory salivary gland biopsy eliminated amyloidosis, sarcoidosis, and Gougerot-Sjögren’s syndrome. Nerve biopsy confirmed axonal disease and disclosed a focal perivascular inflammatory lymphocytic infiltrate without vasculitis. No ultrastructural study was performed. An adverse drug effect was suggested in May 1997 and fenofibrate was discontinued. Three months later the patient indicated an improvement in the distance he could walk. In December 1997, he no longer complained of myalgia. Improvement in motor function was apparent; the patient could now stand on his toes and heels without help.

Axonal sensorimotor neuropathy was confirmed in this case by electrophysiological and histological findings. Other common causes of axonal neuropathy were excluded and a toxic cause was considered.2 Because the patient had been receiving all of his medications well before the beginning of the clinical manifestations, there was no chronological argument targeting any one drug in particular. However, a review of the literature suggested fenofibrate as the causative agent as neuropathies have been described after treatment with clofibrate and bezafibrate.3-5 In addition, none of the other drugs he was taking have been associated with neuropathy. The role of fenobritate was confirmed by regression of the symptoms after discontinuation of this drug without the addition of any other treatment. There are no previous reports of histological findings in neuropathy due to fibrates. The delay between initial treatment with fenofibrate and the appearance of the symptoms as well as the time required for them to regress, suggest a cumulative toxic effect but no other predisposing risk factor such as high dosage or renal failure was present.

In conclusion, fibrates can be responsible for neuropathies even when given in approved doses and in the absence of renal failure.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.